Managing skin side effects from imatinib (Glivec) | Cancer Research UK
Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter

Managing skin side effects from imatinib (Glivec)

Hilary Dearden was diagnosed with a rare type of sarcoma called gastrointestinal stromal tumour (GIST) in her stomach in 2007. She had her stomach completely removed (a total gastrectomy). Fifteen months later the GIST came back in her liver and her cancer specialist started her on imatinib (Glivec). Hilary has taken 400 mg of Glivec once a day for the last 3 years. She tells us about the effects this drug has had on her skin.

Hilary Dearden

My eyes

About a year after I started taking Glivec I noticed a problem with my eyes. They looked all puffy and swollen and I found I couldn’t wear any eye make-up. I happened to mention this to an eye specialist during a routine appointment for my cataract. He suggested that my tear ducts were blocked and thought it could be linked to the Glivec. He recommended using warm compresses. Every day I place 2 cotton wool pads under the hot water tap and then apply them to my eyes, gently rubbing to help clean them. This has helped reduced the swelling and puffiness, although I can still not wear any eye make-up. I also get little bleeds in my eyes.

My face, hair and teeth

Shortly after the problem with my eyes I noticed that I could no longer wear make-up on my face as it made my skin itchy. I have still not found a make-up range I can use so have given up wearing it, but I can use face cream and have found a particular moisturiser that suits my skin I have also had to give up wearing earrings after an episode where my ears turned bright red, swollen and were very painful. I don’t wear much other jewelry, but it does seem to be earrings which are a problem as I can wear a watch with a metal strap with no trouble.

I have little ‘eruptions’ where scabs appear on my face, ears (inside and outside), scalp and shoulders. The scabs tend to develop where my face is bony (like my chin or forehead) or where the skin is thinner. There is never an obvious cause why these scabs have formed. I have not found a way to avoid them but I have learnt to live with them. One of the worse problems is if I catch my tongue on something sharp as it bleeds very easily and will be very sore.

My hair was white prior to starting treatment. After I started the tablets my sister asked me when I had had a pink rinse done and when I checked in the mirror I realised my hair had an orangey ginger tint. My teeth also developed brown stains. The dentist has not been able to treat the staining but I have found a hair dye which I now use to dye my hair blonde and which doesn’t hurt my scalp.

My shoulder

I have a constant itch in just one place, under my left shoulder blade. I don’t know if this is the Glivec or the problem with my liver. When I mentioned it to my cancer specialist he assumed my skin was dry, but I moisturise everyday after my shower and so know this is not the cause. The itch is hard to describe but I would call it an internal itch. Most of the time I forget about it but then I will become conscious of it and have a really good scratch. Unfortunately this is another thing I have learnt to live with.

Three photos of Hilary Dearden's skin


My lower legs

Of all the areas on my body where I have had problems with my skin the worst place has been my legs, particularly the skin below my knees. About two years ago I fell while looking after my grandson. My knee was in bad way with the skin all scraped off and it was difficult to stop the bleeding. I went to see the district nurse at my GP practice. She treated it with an iodine dressing and then covered the wound with a special plaster. The wound healed within about 10 days and since then every time I have had a really nasty knock I have used the same dressings until it has got better.

My feet

My daughter and I like to go away on city breaks and when we do, I walk the length and breadth of wherever we go. Since being on Glivec my feet tend to develop blood blisters. I always wear comfy shoes and have found rubbing vaseline on my feet, especially between my toes, helps to reduce the risk of blisters forming. My daughter thinks I should try specialist walking socks and so I am going to try some the next time we go away.

On balance

I know I have been lucky with the side effects I have from Glivec and haven’t had the sickness and diarrhoea that I know others have had. My contact with the support group GISTSupport UK has been really invaluable and it is good to be in touch with others who know what you have been going through. Learning how to manage some of these side effects has been a case of trial and error, but I am grateful to be on Glivec, I know if I wasn’t my story might have been very different.


  • Gastrointestinal stromal tumour is a rare type of sarcoma
  • The main treatment is surgery
  • Imatinib (Glivec) can be used for a number of reasons, such as GIST that cannot be completely removed, GIST that comes back, or before surgery to shrink GIST and make it easier to remove
  • Sunitinib (Sutent) is another type of biological therapy that can be used if Glivec does not work for someone or stops working

More information

On CancerHelp UK there is detailed information about

Sharing your story

The Your tips and stories section of CancerHelp UK provides tips and support for people currently coping with cancer and treatment. You can use the Your tips and stories contribution form to tell us how you coped, so that other people with cancer, or their families, can gain help and support from your stories.

Some people help Cancer Research UK by sharing their stories in other ways – talking to the media, appearing in a Cancer Research UK advert, speaking to volunteers or being featured on our website. Read more about sharing your story.

Rate this page:
Submit rating


Rated 5 out of 5 based on 16 votes
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 2 June 2011